Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



The PL Grassmannian and PL curvature

Author: Norman Levitt
Journal: Trans. Amer. Math. Soc. 248 (1979), 191-205
MSC: Primary 57Q99; Secondary 57R65
MathSciNet review: 521700
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A space $ {\mathcal{G}_{n,k}}$ is constructed, together with a block bundle over it, which is analogous to the Grassmannian $ {G_{n,k}}$ in that, given a PL manifold $ {M^n}$ as a subcomplex of an affine triangulation of $ {R^{n + k}}$, there is a natural ``Gauss map'' $ {M^n} \to {\mathcal{G}_{n,k}}$ covered by a block-bundle map of the PL tubular neighborhood of $ {M^n}$ to the block bundle over $ {G_{n,k}}$. Certain subcomplexes of $ {G_{n,k}}$ are then studied in connection with immersion problems, the chief result being that a connected manifold $ {M^n}$ (nonclosed) PL immerses in $ {R^{n + k}}$ satisfying certain ``local'' conditions if and only if its stable normal bundle is represented by a map to the subcomplex of $ {G_{n,k}}$ corresponding to the condition. An important example of such a condition is a restriction on PL curvature, e.g., nonnegative or nonpositive, PL curvature having been defined by D. Stone.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57Q99, 57R65

Retrieve articles in all journals with MSC: 57Q99, 57R65

Additional Information

Keywords: Grassmannian, block-bundle, Gauss map, PL curvature, immersion
Article copyright: © Copyright 1979 American Mathematical Society

American Mathematical Society